Alert archive / South Dakota / River Flood Warnings in 2019
River Flood Warning 78, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Mar 18, 2019, 2:27 PM CDT for Beadle County, South Dakota. It took effect at Mar 21, 2019, 12:29 PM CDT. It was in force for 329 days.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2019, 2:27 PM CDT (19:27 UTC)
- In effect from
- Mar 21, 2019, 12:29 PM CDT
- Expired
- Feb 13, 2020, 10:05 AM CST
- In force
- 329 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point James River at Huron (HURS2). The gauge peaked at 17.24 ft at Apr 24, 2019, 7:00 AM CDT.
- Action stage
- 10.5 ft
- Minor stage
- 11.5 ft
- Moderate stage
- 15 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06476000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 18, 12:39 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 18, 12:39 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1239 PM CDT Mon Mar 18 2019 .SHORT TERM...(Today through Tuesday afternoon) Issued at 356 AM CDT Mon Mar 18 2019 Fog struggled to develop across the area this morning, but there is a heavy frost. Can't rule out some patchy fog this morning mainly north of I-90 early this morning. Fair amount of high clouds today will result in filtered sunshine. With surface ridge just to the south of the forecast area, winds will be fairly light, especially this morning. As ridge shifts east, expect winds to take on a more southerly component. Highs will be similar to yesterday, with coolest reading north of 90 over a fairly stout snowpack. Warm air advection/theta-e advection increases tonight in advance of a wave dropping south across the northern plains. The low level warm air advection leads to some very weak isentropic lift, mainly concentrated on the 295-300K surface across Nebraska. Below this lift, there is a fair amount of dry air in the atmosphere, limiting precipitation potential. Have some low pops across far southeast South Dakota into northwest Iowa. Think the precipitation will mainly be rain, unless dynamics will be able to overcome dry air early Tuesday morning when there could be a snowflake or two. .LONG TERM...(Tuesday evening through Sunday) Issued at 356 AM CDT Mon Mar 18 2019 Overall, expect a gradual warming trend through the week, with the strongest warming across the southern half of the forecast area where snowpack is significantly less. Will need to continue to keep an eye on full latitudinal trough that works into the plains Friday into next weekend. Each model seems to have a different flavor on how to handle this wave, with differing amounts of precipitation. With upper ridge positioned just to the north and east, models are struggling with what to do with the lingering wave. Second system is expected to follow on it's heals, but questions remain as to whether these systems will remain separate (like the GFS), or work together (more like the ECMWF). For now, have stuck close to the blend till a more consistent solution is apparent. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1238 PM CDT Mon Mar 18 2019 Light south and southwest winds continue through the daytime hours, with partial high cloud cover. Clouds lower overnight, with a few showers expected south of I-90 in southeast South Dakota and around KSUX during the morning hours Tuesday. Very little accumulation expected, but visibilities could be slightly lower in falling rain. && .HYDROLOGY... Issued at 356 AM CDT Mon Mar 18 2019 Favorable melting conditions are expected through the week, as high temperatures gradually warm day-to-day and overnight temperatures cool below freezing. This will help to limit significant contribution of melt moisture to the flooding problems over the next few days as river levels generally fall through the start of the week. Where snow pack still exists, diurnal melting could bring some flattening or brief rises in river stages for many locations, and perhaps initiate some minor flooding in smaller stream/rivers north of I-90 as local moisture works into the main channels. Keep in mind that much water remains in snowpack north of I-90, and the trend toward warming temperatures should again create an even greater flood threat in many basins heading through the next couple weeks, greatly dependent on how any additional precipitation interacts with the melt. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BT LONG TERM...BT AVIATION...VandenBoogart HYDROLOGY...Chapman
Hazardous weather outlook, Mar 18, 3:15 AM CDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 315 AM CDT Mon Mar 18 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-190815- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 315 AM CDT Mon Mar 18 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Flooding from recent rain and snow melt will continue. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A gradual warm up of temperatures is expected this next week. This will likely lead to additional snow melt, and additional rises of area streams and rivers. Stay tuned to area flood statements for additional information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 2:27 PM CDT | River Flood Warning | FSD | Minnehaha, Moody | 22 days |
| Mar 18, 2:27 PM CDT | River Flood Warning | FSD | Sanborn | 339 days |
| Mar 18, 2:27 PM CDT | River Flood Warning | FSD | Brookings, Moody | 88 days |
| Mar 18, 2:27 PM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 50 days |
| Mar 18, 2:27 PM CDT | River Flood Warning | FSD | Lyon | 21 days |
| Mar 18, 2:27 PM CDT | River Flood Warning | FSD | O'Brien | 55 hr |
| Mar 18, 2:27 PM CDT | River Flood Warning | FSD | Jackson | 21 days |
Nearby
River Flood Warnings in South Dakota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.